Moments of recurrence times for Markov chains

Frank Aurzada, Hanna Döring, Marcel Ortgiese, Michael Scheutzow

Research output: Contribution to journalArticlepeer-review

1 Citation (SciVal)


We consider moments of the return times (or first hitting times) in an irreducible discrete time
discrete space Markov chain. It is classical that the finiteness of the first moment of a return time
of one state implies the finiteness of the first moment of the first return time of any other state. We extend this statement to moments with respect to a function f , where f satisfies a certain, best
possible condition. This generalizes results of K. L. Chung (1954) who considered the functions
f (n) = np and wondered “[...] what property of the power np lies behind this theorem [...]” (see
Chung (1967), p. 70). We exhibit that exactly the functions that do not increase exponentially –
neither globally nor locally – fulfill the above statement.
Original languageEnglish
Pages (from-to)296-303
Number of pages8
JournalElectronic Communications in Probability
Publication statusPublished - 2011


Dive into the research topics of 'Moments of recurrence times for Markov chains'. Together they form a unique fingerprint.

Cite this